Oregon, 2011

Heavy Snow in Oregon, November 17 to 18, 2011

November 17 to 18, 2011 · NWS PDT · 1 event in 1 county or zone

An upper level low pressure area sagged southeast from the Gulf of Alaska and brought cold air and heavy snowfall. Snow amounts in inches included 2 miles south southwest of Camp Sherman (6), 5 miles north northwest of LaPine (6), Camp Sherman (6), and Sisters (6).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area sagged southeast from the Gulf of Alaska and brought cold air and heavy snowfall. Snow amounts in inches included 2 miles south southwest of Camp Sherman (6), 5 miles north northwest of LaPine (6), Camp Sherman (6), and Sisters (6). The snow caused numerous traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 17, 9:53 PM PST, 37 minutes earlier.

Area forecast discussion, Nov 17, 9:53 PM PST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
953 PM PST THU NOV 17 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...UPDATE...A COLD UPPER LEVEL LOW PRESSURE SYSTEM
CONTINUES TO MOVE INTO THE PACIFIC NORTHWEST THIS EVENING. CURRENTLY
THE FLOW ALOFT IS STILL WESTERLY ACROSS THE REGION AS THE LOW CENTER
REMAINS OVER VANCOUVER ISLAND. THIS FLOW WILL PERSIST THROUGH THE
REMAINDER OF TONIGHT. THERE ARE A CONSIDERABLE NUMBER OF SHOWERS
OVER THE OPEN WATER, MOVING INTO WESTERN WASHINGTON AND OREGON. IN
GENERAL THESE SHOWERS ARE WEAKENING AND/OR DISSIPATING AS THEY CROSS
THE CASCADE CREST. SCATTERED SHOWERS HAVE THEN BEEN REDEVELOPING AS
THE MOIST AIR MASS APPROACHES THE INTERIOR MOUNTAINS AND THE
ADJACENT FOOTHILLS. AT THE MOMENT THERE IS A WEAK WAVE ROTATING
ACROSS THE AREA THAT HAS BEEN CONCENTRATING THE SCATTERED SHOWERS
OVER THE COLUMBIA BASIN ALONG THE WASHINGTON/OREGON BORDER. THIS
WAVE AND THE CONCENTRATED SHOWERS LOOK TO MOSTLY AFFECT OUR NORTHERN
OREGON AND OUR WASHINGTON ZONES OVER THE NEXT 2 TO 3 HOURS. OVERALL
THE SHOWER COVERAGES IN THE CURRENT FORECAST LOOK FINE, AND MADE NO
CHANGES. TEMPS HAVE COOLED, BUT NOT AS FAST AS EXPECTED, AND HAVE
THEREFORE RAISED SNOW LEVELS A BIT FOR THIS EVENING. ALSO CLOUD
COVER AND THE WEST FLOW LOOK TO KEEP LOWS A DEGREE OR TWO WARMER
OVER THE LOWER BASIN, THE GORGE AND THE FOOTHILLS. THUS HAVE NUDGED
LOW TEMPS AND SNOW LEVELS UP SLIGHTLY FOR THE OVERNIGHT PERIOD IN
THESE AREAS. ALSO TWEAKED SOME SNOW AMOUNTS IN THE BASIN AND THE
SOUTHERN BLUE MOUNTAINS FOR TONIGHT AS WELL. 90

.LONG TERM...PREVIOUS DISCUSSION...EXPECT SOME SHOWER ACTIVITY TO
CONTINUE ALONG THE NORTHEASTERN AREAS AND CASCADE EAST SLOPES
SATURDAY EVENING AS THE UPPER LEVEL TROUGH MOVES AWAY FROM THE
REGION. BRIEF RIDGING WILL GIVE A BRIEF BREAK TO THE AREA OVERNIGHT
SATURDAY THROUGH SUNDAY NIGHT. CLEARING SKIES LATE SATURDAY NIGHT
AND EARLY SUNDAY WILL LEAVE SUNDAY MORNING TEMPERATURES LARGELY IN
THE TEENS AND LOWER 20S...THE COLDEST OF THE YEAR FOR MANY LOCATIONS.

HAVE INCREASING CONFIDENCE THE UPCOMING WEEK WILL BRING A VERY
STRONG TROUGH DIGGING OFFSHORE. THIS WILL COUPLE WITH VERY ACTIVE
CONVECTION ACROSS THE WESTERN PACIFIC TO BRING COPIOUS AMOUNTS OF
MOISTURE TOWARDS THE PACIFIC NORTHWEST AND WESTERN CANADIAN COAST.
AT THIS TIME...IMPACTS MAY BE LARGELY LIMITED TO WEST OF THE
CASCADES AS THE GFS AND ECMWF ARE IN EXCELLENT AGREEMENT WITH THE
LARGE SCALE FLOW PATTERN. HAVE CONCERN THAT THE WASHINGTON CASCADE
EAST SLOPES COULD SEE SIGNIFICANT SPILL OVER PRECIPITATION FOR THE
FIRST FEW DAYS OF NEXT WEEK. DECIDED TO INCREASE POPS ACROSS MOST OF
THE AREA THOUGH AS A SUBTLE SHIFT EASTWARD IN THE UPPER LEVEL
PATTERN COULD BRING THIS MOISTURE STREAMING ACROSS MORE OF THE
INLAND NORTHWEST. DO EXPECT TO REFINE THE FORECAST AS THE WEEK DRAWS
NEARER WITH REDUCTIONS ACROSS EASTERN AREAS POSSIBLE. ALSO HAVE SOME
CONCERNS FOR MIXED-TYPE WINTER PRECIPITATION MONDAY AND MONDAY NIGHT
AS THE WARMER MOIST AIR COULD OVERRUN SOME TRAPPED COLD AIR ALONG
THE WASHINGTON EAST SLOPES. OTHERWISE...EXPECT PERIODS OF RAIN
ACROSS THE AREA FOR THE BULK OF THE WEEK HEADING INTO THANKSGIVING
DAY AND MAINLY FOR AREAS NEARER THE CASCADES. EARLY INDICATIONS ARE
THAT THANKSGIVING DAY WILL SEE LARGELY RAIN SHOWERS FOR THE LOWER
ELEVATIONS AND MIXED WITH SNOW SHOWERS AT THE HIGHER MOUNTAIN PASSES.

FINALLY...THE STRONG FLOW ALOFT WILL BRING VERY WINDY CONDITIONS TO
THE HIGHER TERRAIN AT TIMES WITH THE MAIN LOWER ELEVATION CONCERN
WILL BE A SEMI-PERSISTENT TIGHT PRESSURE GRADIENT ACROSS THE BLUE
MOUNTAINS BRINGING PROLONGED WINDY CONDITIONS TO THE SOUTHERN GRANDE
RONDE VALLEY.

&&

.AVIATION...06Z TAFS...COOL MOIST ONSHORE FLOW WILL CONTINUE FOR THE
NEXT 24 HOURS. A WAVE IS CONSOLIDATING SCATTERED SHOWERS ACROSS THE
COLUMBIA BASIN. AS SUCH MORE PERSISTENT SHOWERS WILL PASS OVER KDLS,
KYKM, KPSC, KALW AND KPDT EARLY IN THE PERIOD. SURFACE TEMPS ARE
STAYING WARM ENOUGH THAT RAIN IS MOSTLY EXPECTED. SLOP OVER SHOWERS
SHOULD BEGIN TO REACH KRDM AND KBDN IN THE 2 TO 3 HOURS. THESE
SHOWERS MAY START AS RAIN, BUT SHOULD BECOME MAINLY SNOW. SNOW
SHOWERS AT KRDM AND KBDN MAY LINGER OFF AND ON INTO MID MORNING
FRIDAY. DOWNSLOPE DRYING SHOULD LIMIT PRECIPITATION INTO THE
COLUMBIA BASIN FRIDAY, BUT INSTABILITY WILL ALLOW FOR SOME SHOWERS
NEAR KYKM AND KPSC. UPSLOPE FLOW COULD BRING A BETTER CHANCE OF
SHOWERS IN THE AFTERNOON TO KPDT AND KALW. WINDS FRIDAY WILL RUN 10
TO 15 KTS WITH HIGHER GUSTS. CIGS WILL GENERALLY REMAIN VFR, THOUGH
SHOWERS WILL BRIEFLY LOW CIGS TO MVFR. SNOW SHOWERS MAY REDUCE VSBYS
INTO THE IFR RANGE AT TIMES. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  33  41  23  31 /  60  50  50  30
ALW  35  43  25  34 /  60  60  50  30
PSC  33  44  22  35 /  30  30  40  30
YKM  25  41  18  32 /  30  30  30  30
HRI  32  44  23  35 /  40  40  40  30
ELN  24  38  18  27 /  40  40  40  20
RDM  27  34  19  33 /  50  50  40  40
LGD  31  37  24  29 /  60  60  60  40
GCD  30  35  24  31 /  60  70  50  30
DLS  36  43  30  37 /  50  50  50  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 6 AM PST SATURDAY ORZ049.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY ORZ509.

WA...WINTER WEATHER ADVISORY UNTIL 4 PM PST FRIDAY WAZ520.

&&

THREAT INDEX
FRIDAY : YELLOW
SATURDAY : YELLOW
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/87/90
Hazardous weather outlook, Nov 17, 2:10 PM PST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
210 PM PST THU NOV 17 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
181300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
210 PM PST THU NOV 17 2011

UPDATED TO ADD SNOW ADVISORIES FOR ORZ509 AND ORZ049

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     KITTITAS VALLEY, YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON
     CASCADES, GRANDE RONDE VALLEY, WALLOWA COUNTY, SALT CREEK AREA
     5000 TO 7000 FEET, WALLOWA MOUNTAINS 8000 TO 9000 FEET,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A COLD FRONT MOVED THROUGH THE AREA TODAY CAUSING RAIN AND
MOUNTAIN SNOW SHOWERS...ESPECIALLY IN NORTHEAST OREGON AND SOUTHEAST
WASHINGTON. ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES
MODERATE SNOW SHOWERS WILL PERSIST THROUGH THE NIGHT AND A WINTER
WEATHER ADVISORY IS IN EFFECT THROUGH FRIDAY. SNOW LEVELS WILL DROP
TO THE BASIN FLOOR OVERNIGHT. ANOTHER DISTURBANCE WILL INCREASE SNOW
SHOWERS AFTER 10 PM TONIGHT. 24 HOUR SNOW ACCUMULATIONS IN THE
GRANDE RONDE VALLEY AND ALONG THE EAST SLOPES OF THE OREGON
CASCADES...INCLUDING BEND AND SUN RIVER...WILL REACH SNOW ADVISORY
AMOUNTS. A SNOW ADVISORY HAS BEEN ISSUED FOR THESE AREAS FROM 10 PM
TONIGHT THROUGH SATURDAY MORNING. PLEASE REFER TO NWS PRODUCT
PDXWSWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW FRIDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     SALT CREEK AREA 5000 TO 7000 FEET, WALLOWA MOUNTAINS 8000 TO
     9000 FEET, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THE MAIN LOW PRESSURE SYSTEM WILL INVADE WASHINGTON AND OREGON ON
FRIDAY...LOWERING SNOW LEVELS DOWN TO THE LOWEST ELEVATIONS. SEVERAL
INCHES OF SNOW ARE POSSIBLE OVER THE MOUNTAINS WITH LIGHT
ACCUMULATIONS ELSEWHERE. THE WINTER WEATHER ADVISORY FOR THE EAST
SLOPES OF THE WASHINGTON CASCADES WILL REMAIN IN EFFECT THROUGH
FRIDAY. THE SNOW ADVISORY FOR THE GRANDE RONDE VALLEY AND ALONG THE
EAST SLOPES OF THE OREGON CASCADES WILL CONTINUE UNTIL SATURDAY
MORNING. ADVISORIES MAY ALSO NEED TO BE ISSUED FOR OTHER PARTS OF
NORTHEAST OREGON FOR FRIDAY AND FRIDAY NIGHT.

THERE WILL BE A BRIEF BREAK IN WEATHER SYSTEMS ON SATURDAY AFTERNOON
THROUGH SUNDAY BUT THE NEXT SYSTEM WILL RETURN EARLY NEXT WEEK
FOR MORE SNOW OVER THE MOUNTAINS AND VALLEYS AND A RAIN/SNOW MIX AT
THE LOWEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Nov 17, 10:16 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1016 PM PST THU NOV 17 2011

ORZ041-042-044-505-507-508-WAZ024-026>029-521-181915-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-JOHN DAY BASIN-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...DUFUR...
MADRAS...MAUPIN...MORO...PRINEVILLE...REDMOND...BOARDMAN...
HERMISTON...IONE...DAYVILLE...JOHN DAY...MITCHELL...MONUMENT...
SPRAY...ATHENA...PENDLETON...PILOT ROCK...HEPPNER...CONDON...
FOSSIL...WHITE SALMON...ELLENSBURG...THORP...NACHES...SUNNYSIDE...
TOPPENISH...YAKIMA...CONNELL...PROSSER...TRI-CITIES...DAYTON...
WAITSBURG...WALLA WALLA...BICKLETON...GOLDENDALE
1016 PM PST THU NOV 17 2011

...SNOW SHOWERS OVER EASTERN WASHINGTON AND OREGON THROUGH
SATURDAY...

COLD UNSTABLE AIR WILL MOVE SOUTH INTO SOUTHEASTERN WASHINGTON AND
EASTERN OREGON FRIDAY THROUGH SATURDAY. SNOW LEVELS WILL BE NEAR
THE SURFACE AT ALL LOCATIONS. MULTIPLE WEAK DISTURBANCES WILL
TRIGGER SNOW SHOWERS OVER THE LOWER COLUMBIA BASIN AND ADJACENT
AREAS. UP TO 2 INCHES OF SNOW MAY FALL UNDER THE HEAVIER SHOWERS.
BE PREPARED FOR SLIPPERY CONDITIONS AND RAPIDLY CHANGING
VISIBILITY DUE TO THESE SNOW SHOWERS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Oregon Cascades

When
November 17, 10:30 PM PST to November 18, 8:00 AM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348472.